Alert archive / Kentucky / Special Weather Statements in 2017

Special Weather Statement, NWS Louisville, KY

March 30, 2017Adair County, Cumberland County, Kentucky

NWS Louisville, KY issued this special weather statement at Mar 30, 2017, 5:44 PM CDT for Adair County, Cumberland County, Kentucky. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 30, 2017, 5:44 PM CDT (22:44 UTC)
Expired
Mar 30, 2017, 6:00 PM CDT
In force
16 min
Issued by
NWS Louisville, KY

Counties Adair County, KY, Cumberland County, KY

The radar

The Louisville radar (KLVX), 130 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.7 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2017-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 35 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2017-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
35 J/kg
Mixed-layer CIN
-225 J/kg
Mixed-layer LCL
1288 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

065 
WWUS83 KLMK 302244
SPSLMK

Special Weather Statement
National Weather Service Louisville KY
544 PM CDT THU MAR 30 2017

KYZ076>078-081-302300-
Russell-Metcalf-Cumberland-Adair-
544 PM CDT THU MAR 30 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN RUSSELL...
CUMBERLAND...SOUTHEASTERN METCALFE AND ADAIR COUNTIES...

At 543 PM CDT, radar indicated strong thunderstorms were located
along a line extending from Columbia to 9 miles north of Burkesville.
Movement was northeast at 50 mph.

Winds in excess of 40 mph and dime size hail are possible with these
storms.

Locations impacted include...
Columbia, Burkesville, Leslie, Littrell, Cundiff, Absher, Sano,
Ellington, Bliss and Grider.

LAT...LON 3670 8549 3673 8547 3673 8552 3681 8558
      3715 8542 3717 8538 3720 8535 3729 8515
      3720 8506 3687 8519 3689 8524 3686 8521
      3664 8529 3663 8543
TIME...MOT...LOC 2243Z 205DEG 45KT 3710 8530 3691 8543 

$$

AMS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this special weather statement went out at Mar 30, 5:32 PM CDT, 12 minutes earlier.

Area forecast discussion, Mar 30, 5:32 PM CDT, 12 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
632 PM EDT Thu Mar 30 2017

...Mesoscale Forecast Update...
Issued at 625 PM EDT Thu Mar 30 2017

...Severe Weather Risk Continues In The Ohio Valley...

While the tornado threat is looking less impressive with the warm
front well to our north, a line of storms continues its march across
western Kentucky. We're also seeing a smattering of convection over
south-central Kentucky, but nothing is getting very strong or
organized just yet as dewpoints have mixed down into the lower 50s
and shear is mostly unidirectional.

However, latest SPC mesoanalysis shows Downdraft CAPE maxed out over
central Kentucky at 800-900 J/kg. With this somewhat favorable
environment, any storms that can actually get up will be fairly
strong coming down. So the next few hrs will represent a narrowing
window for mainly pulse-severe winds.

.Short Term (Now through Friday Night)...
Issued at 347 PM EDT Thu Mar 30 2017

In the near term, partly to mostly cloudy skies were noted across
the region.  Stream of mid-high level cloudiness continued to move
northeastward across the area.  Temperatures were warm with
temperatures in the low to mid 70s across southern Indiana and mid-
upper 70s across Kentucky.  A few spots across southeast and east KY
have topped 80 degrees.  In general, we expect the weather to remain
rather quiet for the next few hours with temperatures remaining
generally steady.

For this evening and tonight, main concern remains around strong to
severe thunderstorms impacting the region.  Previous thinking was
that a strong line of storms would move in from the west and swing
through the region this evening.  That still looks to be on track,
but the overall confidence in convective evolution and strength of
the storms is in question.  While the earlier model runs had been
suggesting a destabilizing atmosphere this afternoon, the cirrus
shield aloft has kept temperatures down.  Proximity soundings are
not as moist as the models suggested and mid-level lapse rates are
not all that steep.  Surface moisture is also not as high as the
models progged either.  Current dewpoints range from the upper 40s
in the east to the lower 50s in the west.

Our current thinking is that convection will start to develop in the
21-23Z time frame in the vicinity of the I-65 corridor of central KY
and grow upscale.  At the same time, convective line along the cold
front in western KY will sweep eastward.  This should result in a
rather large convective complex developing across the central part
of the CWA and then move eastward into eastern KY overnight.  This
idea is supported by the last few runs of the operational HRRR,
experimental HRRR, and the NSSL WRF ARW CAM models.  Depending on
the degree of instability that develops prior to convective
development, strong to severe convection still looks likely, though
the overall coverage may be less than previously thought.
Nonetheless, damaging winds and isolated large hail look to be the
main severe weather threats.

In regards to the tornado threat, initial tornado threat this evening
will be to our north along the retreating warm front across central
IN/OH where the low level flow is much more backed which is where
the low-level helicity is maximized.  Forecast wind fields in the
lower atmosphere continue to show more of a speed shear profile
without much in the way of turning in the low levels.  Latest model
proximity soundings do not suggest much in the way of low-level
backing prior to convection developing, so the tornado threat looks
relatively low in areal coverage.  However, can not completely rule
out an isolated tornado within the convective line, especially where
some localized surface wind backing could occur.

Convection will end from west to east late tonight with low
temperatures falling into the upper 40s to the lower 50s.  Upper low
will push through the region on Friday which will result in a
cool/cloudy/showery day across the region.  Highs will likely top
out in the lower 50s with lows Friday night cooling into the upper
30s to the lower 40s.

.Long Term (Saturday through Thursday)...
Issued at 320 PM EDT Thu Mar 30 2017

The weekend continues to look dry and quiet as high pressure will
nose in from Canada.  Saturday will likely start off cloudy with a
slow clearing trend throughout the day as the low levels take time
to dry out.  Highs will range from the upper 50s across southern IN
and the northern Bluegrass with lower 60s across the I-65 corridor
to southern KY.  With more clearing expected Saturday night,
temperatures should drop into the upper 40s across SE IN into the
northern Bluegrass with lower 40s elsewhere.  Southerly flow will
become re-established by Sunday which should allow temperatures to
quickly warm back into the upper 60s to the lower 70s. Lows Sunday
night look to cool back into the 50s.

Next weather system in the form of a closed upper low will roll
eastward through the TN Valley Monday and Tuesday.  Bulk of the
strong storms associated with this feature will likely remain to our
south.  However, widespread showers and possibly some thunderstorms
will affect the region Monday and into early Tuesday.  Temperatures
will remain mild with highs in the mid-upper 60s with overnight lows
in the lower 50s.

A brief period of dry weather looks likely for Tuesday, but with the
fast progressive flow aloft, another system will streak through the
region on Wednesday bringing yet another round of showers and
thunderstorms to the region.  Highs Wednesday will be in the upper
60s to around 70, with highs on Thursday only warming into the upper
50s to the lower 60s.

A look ahead shows a rather large negative height anomaly developing
along the eastern US.  Both the GFS and Euro are in decent agreement
with this feature which should bring more unsettled and cooler than
normal weather to the region.

&&

.Aviation (18Z TAF Update)...
Issued at 1258 PM EDT Thu Mar 30 2017

A strong low pressure system will track northeast from central IL to
the Great Lakes region today into tomorrow. For the next few hours,
VFR conditions with just a few cu and cirrus are expected to
prevail. Winds will be gusty out of the south with the strong
pressure gradient.

Scattered storms will begin to develop this afternoon out ahead of
the main area of storms that is expected to develop this evening.
The scattered storms in the afternoon could affect BWG and SDF, so
will carry VCTS there this afternoon. A more widespread area of
storms and/or a squall line will develop this evening and move
across central KY, mainly after 0Z. These have the potential to
affect the terminals for a number of hours this evening. The storms
will last the latest at LEX with some showers lingering after the
storms.

By early tomorrow morning, ceilings will lower, likely to fuel
alternate by 12Z. Some light fog may affect SDF and LEX as well.
Winds will shift to west-southwesterly tomorrow.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&

Mesoscale......RAS
Short Term.....MJ
Long Term......MJ
Aviation.......EER
Hazardous weather outlook, Mar 30, 2:56 PM CDT, 2 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
356 PM EDT Thu Mar 30 2017

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-312000-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
356 PM EDT Thu Mar 30 2017 /256 PM CDT Thu Mar 30 2017/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...This Evening and Tonight.

Scattered to numerous thunderstorms are expected across the outlook
area this evening. Some of the thunderstorms may be strong to severe
with damaging winds and large hail being the primary severe weather
threats. An isolated tornado threat exists in areas west of
Interstate 65.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Additional chances of showers and thunderstorms will be possible on
Monday and again on Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this evening.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

MJ

In the hours before

Special weather statement, Mar 30, 4:15 PM CDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Louisville KY
415 PM CDT THU MAR 30 2017

INZ083-302145-
Dubois-
415 PM CDT THU MAR 30 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN DUBOIS COUNTY...

At 414 PM CDT, a strong thunderstorm was located near Dale, moving
northeast at 50 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Jasper, Huntingburg, Holland, Dubois, Duff, Portersville,
Millersport, Ireland, Maltersville and Dubois Crossroads.

LAT...LON 3851 8707 3850 8706 3851 8705 3851 8700
      3850 8698 3850 8696 3849 8695 3851 8693
      3850 8691 3850 8687 3847 8672 3820 8701
      3820 8707
TIME...MOT...LOC 2114Z 217DEG 41KT 3823 8706

AMS
Special weather statement, Mar 30, 5:27 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Louisville KY
527 PM CDT THU MAR 30 2017

KYZ071-072-302245-
Warren-Simpson-
527 PM CDT THU MAR 30 2017

...A STRONG THUNDERSTORM WILL AFFECT SIMPSON AND SOUTHERN WARREN
COUNTIES...

At 527 PM CDT, a strong thunderstorm was located 11 miles north of
Portland, moving northeast at 55 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Bowling Green, Crestmoor, Memphis Junction, Woodburn, Hillsdale,
Neosheo, Rockfield, Rich Pond, Greenhill and Claypool.

LAT...LON 3666 8676 3668 8676 3688 8664 3688 8661
      3690 8662 3701 8656 3691 8623 3689 8624
      3689 8627 3688 8626 3665 8659 3665 8671
TIME...MOT...LOC 2227Z 217DEG 49KT 3679 8658

AMS
Special weather statement, Mar 30, 5:44 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Louisville KY
544 PM CDT THU MAR 30 2017

KYZ076>078-081-302300-
Russell-Metcalf-Cumberland-Adair-
544 PM CDT THU MAR 30 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN RUSSELL...
CUMBERLAND...SOUTHEASTERN METCALFE AND ADAIR COUNTIES...

At 543 PM CDT, radar indicated strong thunderstorms were located
along a line extending from Columbia to 9 miles north of Burkesville.
Movement was northeast at 50 mph.

Winds in excess of 40 mph and dime size hail are possible with these
storms.

Locations impacted include...
Columbia, Burkesville, Leslie, Littrell, Cundiff, Absher, Sano,
Ellington, Bliss and Grider.

LAT...LON 3670 8549 3673 8547 3673 8552 3681 8558
      3715 8542 3717 8538 3720 8535 3729 8515
      3720 8506 3687 8519 3689 8524 3686 8521
      3664 8529 3663 8543
TIME...MOT...LOC 2243Z 205DEG 45KT 3710 8530 3691 8543

AMS

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 5:27 PM CDTSpecial Weather StatementLMKSimpson18 min
Mar 30, 6:26 PM CDTSpecial Weather StatementLMKFayette34 min
Mar 30, 6:45 PM CDTSpecial Weather StatementLMKHancock45 min
Mar 30, 6:47 PM CDTSpecial Weather StatementLMKAllen13 min
Mar 30, 6:49 PM CDTSpecial Weather StatementLMKGrayson26 min
Mar 30, 4:15 PM CDTSpecial Weather StatementLMKDubois30 min
Mar 30, 6:06 PM CDTSpecial Weather StatementLMKDubois9 min

Nearby

Special Weather Statements in Kentucky, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.